Utah, 2025Winter Storm in Utah, March 5 to 7, 2025
March 5 to 7, 2025 · NWS GJT · 3 events in 3 counties and zones
A deep closed low pressure system moved through the Great Basin into the Four Corners region on the heels of another system. This low brought deep Atmospheric River moisture from the Desert Southwest through the Four Corners ahead of it, along with impressive dynamics and a strong jet to produce moderate to heavy snowfall across most mountain ranges of eastern Utah and western Colorado where the…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed low pressure system moved through the Great Basin into the Four Corners region on the heels of another system. This low brought deep Atmospheric River moisture from the Desert Southwest through the Four Corners ahead of it, along with impressive dynamics and a strong jet to produce moderate to heavy snowfall across most mountain ranges of eastern Utah and western Colorado where the highest amounts of 1 to 2 feet of snow fell across the mountains of eastern Utah and southwest Colorado. Temperatures remained mild enough that most lower valleys saw primarily rain, limiting snowfall accumulations. Winds were quite strong as well with gusts in the mountains in the 60 to 80 mph range on average, leading to impacts from blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 4:53 PM MST, 7 minutes earlier. Its key messages:
- Winter storm is expected tonight through Friday. Scattered to widespread snow showers could result in upwards of 2 feet of snow in the highest elevations.
- Strong and gusty southwesterly winds are expected tomorrow, with gusts of 40-60 mph expected.
- Quiet weather returns for the weekend, with above normal temperatures expected.
- The next potential storm is expected to move in early next week, bringing another round of mountain snow and valley rain.
Area forecast discussion, Mar 5, 4:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Wed Mar 5 2025
.KEY MESSAGES...
- Winter storm is expected tonight through Friday. Scattered to
widespread snow showers could result in upwards of 2 feet of
snow in the highest elevations.
- Strong and gusty southwesterly winds are expected tomorrow,
with gusts of 40-60 mph expected.
- Quiet weather returns for the weekend, with above normal
temperatures expected.
- The next potential storm is expected to move in early next
week, bringing another round of mountain snow and valley rain.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 159 PM MST Wed Mar 5 2025
The next system to impact the region will make landfall in California
this evening. However, the associated moisture is advecting well
ahead of the low and will arrive tonight. This initial push will not
have much lift to work with and some of the moisture will go into
saturating the environment. Therefore, the central and northern
mountains get most of the precipitation tonight, while lower
valleys struggle to measure anything. Snow levels are relatively
high and stay that way due to the Pacific air mass with this
storm. Perhaps snow gets into some of the valleys tomorrow night
after the cold front moves through. Tomorrow will be that sweet
spot where peak moisture combines with ample lift in the form
of orographics, favorable jet dynamics, and positive vorticity
advection. As a result we see some substantial precipitation
rates across the region. Beyond just this, the 100-110 knot
upper level jet will bring some impressive winds across the region,
peaking during the afternoon hours. Current guidance has gusts
of 40-50 mph across the southern half of the area, close to 60
in some locations. The cold front pushes through the area from
west to east during the day, and will a focus for showers.
Instability ahead of the front should support convection and
lightning in spots. These showers and storms will most likely
enhance the wind gusts. The combination of snow and wind in the
mountains could create hazardous driving conditions. Late
tomorrow night the low pressure exits the region and therefore
the lift decreases. Although cooling temperatures will allow
snow levels to drop as well. Friday is a bit uncertain as the
forecast area will be sitting in between two troughs. Flow
looks to eventually shift to the north and most of the showers
will be driven by terrain and steep lapse rates. We should see
coverage in showers increase during the afternoon, and with a
loss of heating coverage decreases in the evening. There is a
chance that the winter weather advisories and warnings cover too
much time as there looks to be several lulls especially Friday
morning. Peak intensity of this storm is tomorrow and tomorrow
night, which is when a majority of the snow falls.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 159 PM MST Wed Mar 5 2025
By Friday evening, models are in good agreement with the other low
passing to our south continuing to move off to the east leaving
a few lingering snow showers over the San Juans. The ridge
building into the Great Basin puts eastern Utah and Western
Colorado under a northwesterly flow aloft, but the flow doesn't
reach up into Canada, so we'll not see the drop in temperatures
behind this system that we've seen with the last couple storms.
Look for the temperatures to run three to five degrees below
normal Saturday across the region, but warming about five
degrees Sunday under mostly sunny skies as the ridge to the east
over the Rocky Mountains. The ridge continues to push east out
onto the Plains Monday returning a southwesterly flow to the
region warming us yet another five degrees. The next low pressure
system rolls in off the Pacific into Southern California by
Monday evening. It's too far out to really say how strong this
next storm will be, but it look similar to the last three storms
being able to draw on weak AR action to enhance the snow
totals. The current track has it opening into a wave that moves
through quickly Tuesday evening into Wednesday. This limit the
precip from this storm, but another low is hot on the heals
towards the end of the week bringing more precip. We'll just
have to wait and see what next week will bring.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 440 PM MST Wed Mar 5 2025
Clouds are developing over the higher terrain with scattered showers
beginning in the next few hours. Showers continue throughout
the rest of the TAF period impacting the mountain terminals first
and then moving into adjacent valleys. Winds will be light and
terrain driven through the overnight hours. After that, look
for increasingly gusty southwesterly winds across the region.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Thursday to 11 PM MST Friday
for COZ003-017.
Winter Storm Warning until 11 PM MST Friday for COZ004-009-010-
012-013.
Wind Advisory from 8 AM to 7 PM MST Thursday for COZ011-
020>022.
Winter Storm Warning from 11 PM this evening to 11 PM MST
Friday for COZ018-019.
UT...Winter Weather Advisory from 5 AM Thursday to 11 PM MST Friday
for UTZ025-028.
Wind Advisory from 8 AM to 7 PM MST Thursday for UTZ022-029.
Winter Storm Warning until 5 PM MST Friday for UTZ023.
&&
SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJTHazardous weather outlook, Mar 5, 3:11 AM MST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MST Wed Mar 5 2025
COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MST Wed Mar 5 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Mostly sunny skies and warm temperatures are expected today. Clouds
will be on the increase this afternoon, with mountain snow breaking
out tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Mountain snow and valley rain is expected during the day Thursday,
with some impressive precipitation rates. Snow showers will linger
through the day Friday, before finally tapering off. High pressure
builds in for the weekend, with another storm system expected to move
through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 5, 11:27 AM MST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1127 AM MST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Snow 2 WNW Skyway 39.06N 108.15W
03/05/2025 M1.0 Inch Mesa CO Park/Forest Srvc
1.0 new snow, 45 inch base.
&&
DBLocal storm report, Mar 5, 11:29 AM MST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1129 AM MST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM Snow Red Mountain Pass 37.90N 107.71W
03/05/2025 M10.0 Inch Ouray CO Public
10 inches new snow, 0.70 SWE.
&&
DBLocal storm report, Mar 5, 11:30 AM MST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1130 AM MST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM Snow Molas Pass 37.74N 107.70W
03/05/2025 M1.0 Inch San Juan CO Public
1.0 new snow, 0.10 SWE.
&&
DBLocal storm report, Mar 5, 11:32 AM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1132 AM MST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Snow 4 E Camp Bird 37.97N 107.66W
03/05/2025 M7.0 Inch Ouray CO Dept of Highways
7.0 new snow, 0.35 SWE.
&&
DBLocal storm report, Mar 5, 2:55 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
255 PM MST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Rain 4 ESE Moab 38.54N 109.49W
03/05/2025 M0.32 Inch Grand UT Trained Spotter
&&Winter Storm, La Sal & Abajo Mountains
- When
- March 5, 5:00 PM MST to March 7, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with 14 to 16 inches of snow at the Abajo Mountains and 10 to 20 inches of snow at the La Sal Mountains. Winds generally gusted in the 45 to 50 mph range with a peak wind gust of 52 mph at Monticello Airport. Wind gusts were likely higher at mountain peak level but the observations are missing.
Winter Storm, Eastern Uinta Mountains
- When
- March 5, 7:00 PM MST to March 7, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 20 to 24 inches of snow fell across the area. Winds generally gusted in the 45 to 50 mph range with a peak wind gust of 70 mph at Little Mountain on March 6 at 15:40.
Winter Storm, Tavaputs Plateau
- When
- March 5, 7:00 PM MST to March 7, 11:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally around 20 inches of snow fell across the area at East Willow Creek. A peak wind gust of 49 mph occurred at Upper Sand Wash RAWS.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Utah, March 5 to 7, 20251 death · 7 events
- Tornado and Damaging Winds in Virginia, March 5, 2025$155,000 · EF0 · 43 events
- Damaging Winds in North Carolina, March 5, 2025$162,000 · 55 kt wind · 39 events
- Tornado in North Carolina, March 5, 2025$150,000 · EF1 · 1 event
- Blizzard and Winter Weather in Minnesota, March 5, 20253 injured · $60,000 · 6 events
- Damaging Winds in North Carolina, March 5, 2025$32,000 · 60 kt wind · 12 events
- Damaging Winds and Lightning Strike in Virginia, March 5, 2025$32,000 · 55 kt wind · 11 events
- Strong Wind in Kentucky, March 5, 2025$20,000 · 20 events
- Strong Wind in Illinois, March 5, 2025$16,000 · 16 events
- High Wind in Virginia, March 5, 2025$25,000 · 62 kt wind · 2 events
- Damaging Wind in Florida, March 5, 2025$20,000 · 1 event
- Strong Wind in Indiana, March 5, 2025$15,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248513, 1248511, 1248512.